Are You Taking The Right Type Of Vitamin B12?

I often recommend a B-complex vitamin in my work, and not just to vegans and vegetarians. B-complex vitamins and essential for a healthy, happy reproductive hormonal and adrenal system, and when we are low or deficient we may have trouble keeping our acne away.

For vegans and vegetarians I always recommend to either be on a B12 supplement or to at least get a blood test for B12 done yearly.

But it is very, very important to take the correct type of B12, as the wrong type can actually be bad for your health.

The most common form of Vitamin B12 found in most vitamin supplements is a synthetic form called cyanocobalamin, which is the one that I highly recommend that you do not take.

When we ingest cyanocobalamin our body transforms it into the more natural and usable forms of B12 methylcobalamin and adenosylcobalamin. Unfortunately in this process cyanide is left over the body as a byproduct, which our liver then has to work at filtering and cleansing out. The first problem is that this puts extra stress on the liver, which we do not want when we are healing from acne. The second and more worrying problem is the fact that you have toxic cyanide in the body.

So why not bypass all of that toxicity and go straight for the healthier and more bioavailable form of B12 which is methylcobalamin. You will be able to find methylcobalamin B12 in all good online and physical health food stores.

In addition, B12 is much more readily absorbed when absorbed through the skin, via sublingual absorption or through a direct injection. So if you can, opt to get your B12 from a skin patch, liquid tincture or injection.

Like this article? Get notified when new articles are up…







{ 20 comments… add one }

Leave a Comment

  • Barbara Perez September 20, 2016, 12:24 am

    Hello!
    I have tried taking the methycobalamin form of B12, but notice that my urine is bright yellow. Does this mean that my body doesn’t lack this vitamin or I’m not able to digest it?

    Thanks,
    Barb

    Reply
    • Fran September 27, 2016, 7:57 pm

      Hi Barbara, are you taking it sublingual or skin patch?

      Reply
  • Glendy February 7, 2016, 8:37 pm

    Hello Fran, two questions: how is it that B12 and B6 are recommended for acne? Whenever I take these vitamins my acne goes worse, with cystic pimples apearing mainly on chin area..
    Secondly, I have gradually introduced 100% natural cleansing and hydrating products in my skin routine myself but havent been able to wean off Epiduo yet. Do you have any suggestion on how to wean off Epiduo without having your skin clogging all over and acne worsening?
    I love your website by the way,
    Thanks

    Reply
    • Fran February 24, 2016, 4:46 pm

      Hi Glendy, B12 is essential for vegans and vegetarians. B6 helps to promote progesterone and support a healthy adrenal function. B vitamins also detox the body in the beginning, which may cause more acne when you first start using them. Please book in a consultation and we can get you weened off the Epiduo and onto a completely natural regime.

      Reply
  • Vanessa January 17, 2016, 11:37 am

    Hi Fran
    I’ve already had a consult with you and have been taking both a B-complex & Sublingual B12. After reading this post I checked my supplements and they both are the cyanocobalamin type. I’m a little worried as I am pregnant. I have stopped taking both now but am worried they might have harmed the baby.

    Reply
    • Fran January 18, 2016, 3:42 pm

      They have not harmed the baby, but you may be deficient in B12, just switch to methylcobalamin and you’ll be fine!

      Reply
  • Rosanna October 4, 2015, 1:54 pm

    Hello Fran,

    I love your website!!! I have changed my B12 to the bioavailable form, methylcobalamin. I also am taking a B complex. My concern is that I cannot find one the has methylcobalamin only the cyanocobalam. Are there any you can suggest? I would greatly appreciate it.

    Thank you!

    Rosanna

    Reply
    • Fran October 5, 2015, 4:04 pm

      Hi Rosanna, the brand of B-Complex I am taking is by Vitality Nutritionals.

      Reply
  • Megan Herrick September 27, 2015, 4:44 pm

    Can you suggest specific brands?

    Reply
    • Fran September 28, 2015, 11:17 pm

      Hi Megan, there are many brands actually! I’m currently using one from Garden of Life but if you get on Amazon or iherb there are quite a few.

      Reply
  • Sarah September 27, 2015, 1:25 pm

    Unfortunately I learned it the hard way! I had to get b12 injections over the last couple of month, but of course got prescriped cyanocobalamin.
    I suddenly got pretty bad breakouts and still have little bumps all over my skin!
    I hope it will get better any time soon πŸ™‚
    Do you have any tips what to do to speed up the process?
    Sarah

    Reply
    • Fran September 28, 2015, 11:16 pm

      Hi Sarah,

      High levels of B12 can also cause a detox reaction so it’s likely this is what is happening. It will pass soon πŸ™‚ Drink lots of water!

      Reply
  • Emilie Payeur September 26, 2015, 10:51 pm

    Hi Fran!

    I have a couple of questions about vitamins B.

    -What would the daily recommended dosage for vitamin B12 for acne problems ?
    -I heard that taking too much of vitamin B12 can cause/worsen acne. Is it true ?
    -Is it better to take vitamin B12 alone or along with other vitamins B ?

    Thanks!

    Emilie

    Reply
    • Fran September 28, 2015, 10:59 pm

      Hi Emillie,

      I actually recommend all B-complex vitamins taken together for acne, but an extra B12 for vegan and vegetarians. All brands have at the very least the recommended minimum daily value which is all you need.

      Too much of any vitamin or mineral that you already have sufficient levels of can cause more acne in overconsumption. But moreso, taking synthetic vitamins and minerals in excess when they are not needed can be difficult for the liver to process, and then create more acne.

      Reply
      • kristina November 3, 2015, 1:16 am

        Hi fran would you say taking methylcobalamin twice a day at 200mcg cause acne detox at ovulation such as tiny whiteheads.. can it interfere with hormones and exasperate acne??
        Im going thru all your testimonials and your an inspiration ..acne cures isnt just looking good its feeling good to

        Reply
        • Fran November 3, 2015, 1:04 pm

          Yes B12 can cause a detox reaction, but it won’t interfere with hormones. All acne can be cleared – always.

          Reply
          • kristina November 3, 2015, 11:43 pm

            Thanks fran…i have a consult with you next week. I appreciate your input. Its methylcobalamin.
            I get detox symptoms around ovulation or before my period. Look forward to your consult.

            Reply
            • Fran November 9, 2015, 2:53 pm

              Hi Kristina, Let’s wait to see when we chat then πŸ™‚

              Reply
          • Amber April 21, 2016, 2:01 pm

            Hello!

            I also have been told to take the b complex vitamin by biotics research… b vitamins always always break me out so i am scared to start them… you say there can be a detox reaction… how do you prevent or avoid this?? And if you cant avoid it how long does the detox last after starting the b vitamins?

            Reply
            • Fran April 25, 2016, 5:17 pm

              Hi Amber, B complex vitamins can cause a detox reaction which is the cause of the breakouts. This is only temporary and should pass. You can drink lots of water, get plenty of rest and sleep, and take a vitamin C supplement.

              Reply